I am frequently asked by concerned patients if intranasal corticosteroids, which I use for nasal and sinus issues, can cause problems like cause cataracts and increased intraocular pressure (glaucoma).
First of all, let’s establish what is steroid is. Steroids are organic bioactive compounds that have important biological functions associated with cell membrane function and fluid control such as the salt and water balance in your body. The body actually makes a type of steroid that helps regulate carbohydrate metabolism and has anti-inflammatory effects on the body including reducing swelling and edema.
Blood pressure maintenance is also a product of this natural occurring steroid called cortisol.
There are non-natural occurring steroids that are used in medicine, such as anabolic steroids like testosterone that are given to men, for imbalance issues. These steroids are also used and abused by weightlifters and bodybuilders, to achieve their desired goals. There are several other types of steroids.
In the practice of ear, nose, throat and allergy we use topical corticosteroids to diminish the inflammation of nasal sinus allergy issues. The safety of these topical medications that are sprayed into the nose have been known for years, despite rumors that it can affect the eye causing early cataract formation and increased pressure that causes glaucoma.
Recent trials and studies have debunked that myth. Topically sprayed intranasal steroids do their job at the site and are designed to be broken down in the GI tract, and therefore are not absorbed the same as taking oral steroids, which are manufactured to be absorbed through the stomach and GI tract.
Someone that already has increased intraocular pressure and glaucoma probably should be monitored a little bit more carefully when using these products.
Denis W. Grillo, D.O., FOCOO, is an ear, nose and throat specialist in Crystal River. Call him at 352-795-0011 or visit CrystalCommunityENT.com.